Americans–including children–are taking more prescription drugs than ever before. Things can go wrong when these drugs are mixed with other prescription drugs, over-the-counter medications, herbal remedies, and even caffeine. Many patients and caregivers are not informed enough to know when drugs can interact badly. Hospital pharmacist Robert Gold chronicles the most common problems he has seen as a result of drug interactions in his new book, Are Your Meds Making You Sick?
The most frequent problems associated with drugs tend to be gastro-intestinal bleeding, changes in mental status, and extremely low or high blood sugar. Patients with special needs can be even more prone to these issues. Gold says three out of four of these incidents can be prevented if you know the right drugs to use and take a low dosage. But how can a patient or caregiver know when a symptom is actually a side effect of the medication? When is a cough not just a cough? Gold acknowledges that there is a very fine line between indicators of the disease and the drug: “You have to kind of play detective.” One thing to do would be to keep a record of when the drug is taken and when the side effect occurs. “When you take a drug and get a rash,” says Gold, “and the rash fades as the day goes on, you try to see the side effect in correlation with when you took the drug because it takes a while for a drug to get absorbed, metabolized and excreted.”
It takes five half-lives for a drug to work its way out of a patient’s system. A half-life is the amount of time it takes for medication to decrease by half its strength, or be eliminated from the body. Each drug has a different half-life. A drug with a longer half-life would be taken once a day whereas a shorter half-life might be taken twice a day. It is necessary to know the half-life of the drugs being taken to avoid overdosing. Gold recommends websites like epocrates.com to determine the half-life of a particular medication and the recommended dosage depending on age. For children particularly it is important to also know the manufacturer guidelines of the medications they take. Because children are in the process of developing and may have more fat on their bodies, their dosage would be different from an adult’s.
Another thing Gold stresses is the parents’ responsibility of knowing their child’s lab schedules if the child has a chronic condition and is on medication. Doctors and caregivers can use “monitoring parameters” such as lab tests and checking vital signs to determine a patient’s levels while taking a drug. A caregiver should be aware of which vital signs to watch by asking the doctor for guidelines to know when to call his office or to stop taking the drug. Signs could be the child’s heart rate or oxygen levels, which can be monitored at home with a blood pressure kit or oxygen kit.
Gold also describes the instance of a patient already on prescription medication being treated for something like the flu. This is when it is especially important to watch the dosage of the regular drugs because the kidneys will have a more difficult time eliminating them from the patient’s system. “Drugs can turn on you and accumulate,” says Gold. He recommends preparing ahead of time by asking the doctor what to do about the medication if the child should get sick.
In his book, Gold documents how even seemingly innocuous over-the-counter medications can interact badly with prescription drugs. Acetaminophen (Tylenol) can be hard on the liver and cause toxicity. Sometimes people do not realize they are getting too much of it. For example, a patient who is taking Loretab for a broken arm might be given Tylenol for a fever without realizing they are taking too much of the drug. Gold recommends watching the dosage and keeping it below 3,000 mg. Even Aspirin can cause gastrointestinal (GI) bleeds when taken too much and is not recommended in for children. Gold says there are thousands of GI bleeds that occur, but very few get reported to the FDA. Patients must monitor themselves by watching for blood in their stool, bleeds that do not stop, and mysterious bruises.
Gold stresses in his book that natural products are drugs, too. Many pharmaceutical drugs were found in plants. “Aspirin was a bark,” says Gold. “so this whole thing of people thinking it’s better when it’s natural is wrong. They’re drugs. The question is whether there are benefits to them.” Some herbal products can react with prescribed medications. Taking St. John’s Wort has shown to be effective against depression but can reduce the effectiveness of other drugs. Ginseng can affect the clotting or coagulation in a patient who takes Coumadin. Gold advises to research herbal remedies if the patient or parent really likes to use them. The National Institutes of Health has a website that evaluates alternative drugs. And patients should remember to always list natural products they are on when visiting the doctor or admitted into the hospital.
Gold says he does not advocate changing a patient’s drug therapy without first speaking to a doctor. Individuals take thousands of dollars worth of drugs each year, and Gold thinks they need to understand what someone sees as a result of all this medication and how to avoid it happening to them. “It’s very time consuming and very complicated, but they need to learn,” he says. “All these adverse reactions are going on and few are reported. You don’t just take a drug and walk away.” He hopes this book will encourage people to regularly go in to have their drug levels checked, at least every six months if not every three.
Robert Steven Gold, RPH, MBA, has been a practicing hospital pharmacist for over 30 years and is an affiliate instructor of clinical pharmacy at Purdue University. His book, Are Your Meds Making You Sick? is available on Amazon.com.